MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GNS II BICONVEX PAT 26MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. GNS II BICONVEX PAT 26MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71420568
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Necrosis (1971); Inadequate Osseointegration (2646)
Date of Event 09/13/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a tka surgery was performed on (b)(6) 2021, the patient experienced avascular necrosis of the patella which caused the component to become loose and dislodged.This adverse event was treated by a revision surgery on (b)(6) 2022, in which a gns ii biconvex pat 26mm was exchanged.Patient has been discharged and is recovering.
 
Additional Manufacturer Narrative
H6: health effect - impact code.Section h3, h6: the device was not returned for evaluation but the pictures were reviewed by the clinical team, and they confirm that the patella button separated from the patella.The clinical/medical investigation concluded that, based on the information provided, the root cause of the component loosening, and dislodgement was avascular necrosis of the patella.Therefore, it cannot be concluded that the reported events were associated with a mal performance of the implant.The impact to the patient was the reported loosening, dislodgement, the revision, and the subsequent post-operative convalescent period.Since it has been reported the patient has been discharged and is recovering, no further clinical/medical assessment is warranted at this time.Should any additional relevant medical information be provided, this case would be reassessed.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed that looseness of components has been identified as a possible adverse effect as a result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal motion over time, bone degeneration, size selected, inadequate integration between the cement and bone/implant, osteolysis, traumatic injury, surgical/post operative complications, healing issues and/or patient condition.The contribution of the device to the reported incident could be corroborated as the x-rays reveal that the patella button separated from the patella.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
GNS II BICONVEX PAT 26MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15538406
Report Number1020279-2022-04309
Device Sequence Number15224611
Product Code JWH
UDI-Device Identifier03596010208262
UDI-Public03596010208262
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K951987
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71420568
Device Catalogue Number71420568
Device Lot Number20JM06863
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/13/2022
Supplement Date Received by Manufacturer10/27/2022
Initial Report FDA Received Date10/04/2022
Supplement Report FDA Received Date10/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/10/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexUnknown